Iowa, 2016Flash Flooding and Hail in Iowa, May 25 to 26, 2016
May 25 to 26, 2016 · NWS DMX · 34 events in 15 counties and zones
On the afternoon of the 25th, a cold front progressed into portions of central and eastern Nebraska and eventually stalled out in eastern Nebraska. During the evening hours storms that initiated earlier in the day in western Nebraska continued to make their way across Nebraska and into Iowa and produced a number of high wind, damaging wind, and hail reports.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $450,000
- Crop damage
- None recorded
- Events
- 34
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the afternoon of the 25th, a cold front progressed into portions of central and eastern Nebraska and eventually stalled out in eastern Nebraska. During the evening hours storms that initiated earlier in the day in western Nebraska continued to make their way across Nebraska and into Iowa and produced a number of high wind, damaging wind, and hail reports. Prior to the main line, a severe storm fired up in northern Iowa in Emmet and produced near severe hail and severe winds. After the main line pushed through in the overnight hours, a stalled front in northern Missouri aided in ushering in another round of heavy rainfall across southern Iowa, where reports upwards of 4 plus inches were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 25, 2:43 AM CST, 47 minutes earlier.
Area forecast discussion, May 25, 2:43 AM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
343 AM CDT WED MAY 25 2016
.SHORT TERM.../Today/
Issued at 340 AM CDT Wed May 25 2016
Complex forecast once again today as uncertainty is present as to
the impacts of a couple different MCS's that will move across the
forecast area this morning. Current mesoscale analysis is showing
that the current storms to impact the area are moving into a little
less favorable environment for then to become severe though small
hail and some wind gusts to between 40 and 50 mph are likely with
the stronger storms. The storms from these complexes will move
across the forecast area through the morning hours...coincident with
a shortwave passing across central Iowa and will lay an outflow
boundary out somewhere across Iowa...likely across eastern or
southeastern Iowa...but this will be the area of concern for
potential convection later.
The remainder of todays forecast is difficult. Uncertainty is great
regarding how much clearing and resulting destabilization will occur
today and if we do get sunny and destabilize...where the old outflow
boundary lies will be a pretty good focus for convection.
However...the models are handling the convection poorly and seems to
be ignoring an area of drying/subsidence moving in to the west
and north, and with time...central Iowa. Much like the past
couple of days...once this MCS dies/moves out I believe much of
the day will be dry and we will likely even see some sun. I have
trended pops with this scenario in mind and have generally dry or
slight chance conditions going for the afternoon. The short term
updates will be the best tool to handle how things evolve in the
smaller scale today.
.LONG TERM.../Tonight through Tuesday/
Issued at 340 AM CDT Wed May 25 2016
Forecast focus in the extended range remains on convective trends,
including potential for severe weather and locally heavy rainfall.
As has been discussed for the past several days, forecast
confidence is rather low due to daily mesoscale uncertainty.
Tonight: Forecast Confidence = Low to Medium
Complex forecast again tonight, much of which will be predicated on
what occurs today. Current thinking is that convective overturning,
and subsidence associated with todays convection will limit
convective potential overnight. A weak upper trough is forecast to
track ewd across ND/MN however weak forcing and upper level height
falls should remain well north of this area. In addition,
orientation of the nocturnal LLJ does not appear favorable for
ascent as the exit region is progged to be south and east of Iowa.
As such, have trimmed PoPs considerably over many areas tonight.
Several of the CAM solutions do indicate the potential for
isolated/scattered convection developing across northern Missouri,
or perhaps southern Iowa. Left a chance of thunder in these
locales. Lows tonight should remain mild in the 60s. Several
guidance products are suggesting the possibility of patchy fog or
haze as well /perhaps 1-3SM/ - but will leave out explicit mention
in the forecast for now.
Thursday and Thursday Night: Forecast Confidence = Low to Medium
Thursday afternoon and Thursday night appear to have the highest
"conditional" risk of severe weather. A surface low is expected to
deepen over western KS with a frontal boundary extending
northeastward into Iowa. A warm and moist airmass is expected to be
in place over Iowa by Thursday afternoon with highs in the 80s and
sfc dewpoints in the mid/upper 60s. Quick note - the GFS/NAM have
been overdoing dewpoints recently - so cut back their forecast
values which are currently in the in the low/mid 70s. In any event,
expect moderate to strong instability to develop by afternoon with
MLCAPE values of 1500-3000+ J/kg/. While the wind profiles will not
be extreme, expecting roughly 35-45kts of deep layer shear by
Thursday afternoon which would support multicellular and
supercellular storm structures. The combination of stronger upper
forcing associated with an approaching shortwave /PV anomaly/ and
convergence along the surface boundary should initiate storms
over the region by late afternoon/early evening. There is still
uncertainty exactly where storms will initiate, and this will need
to be fine tuned in the future. All modes of severe weather appear
possible into Thursday night. The current SPC Day 2 Outlook has
the entire region in a Slight Risk, which is reasonable for now.
PWAT values will also increase to 1-1.5 inches as moisture pools
over the area, and this will likely lead to areas of heavy
rainfall into Thursday night if an MCS does indeed form.
Friday through Tuesday: Forecast Confidence = Low
Unfortunately, the unsettled weather pattern appears to persist into
the Memorial Day holiday weekend. Periods of showers and
thunderstorms are likely on Friday and Saturday as the stronger
upper shortwave slowly pivots northward across the region. Details
become more nebulous on Sunday through Tuesday but at least a chance
for precip will continue. Temperatures should remain mild, with
readings in the 70s and 80s.
&&
.AVIATION.../For the 06Z TAFS through 06Z Wednesday night/
Issued at 1206 AM CDT Wed May 25 2016
Delayed the onset of precipitation and took out mention of MVFR
ceilings as lower confidence with the duration of thunderstorms.
Still anticipating a break towards the late morning Wednesday.
Could see some redevelopment during the evening across northern
Iowa, but lower confidence in mentioning thunder at OTM and DSM.
&&
.DMX Watches/Warnings/Advisories...
None.
&&
SHORT TERM...FAB
LONG TERM...Fowle
AVIATION...Podrazik
Hazardous weather outlook, May 24, 10:42 PM CST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1142 PM CDT TUE MAY 24 2016
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-260445-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
1142 PM CDT TUE MAY 24 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TONIGHT
SCATTERED TO WIDESPREAD THUNDERSTORMS ARE EXPECTED DURING THE
OVERNIGHT HOURS TOWARDS THE EARLY MORNING WEDNESDAY. A FEW STORMS
COULD BE STRONG TO SEVERE AND PRODUCE LARGE HAIL AND STRONG WINDS
ALONG WITH LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
PERIODS OF THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY. SOME OF
THESE STORMS MAY BE STRONG TO SEVERE...PRIMARILY ON WEDNESDAY AND
THURSDAY DURING THE AFTERNOON AND EVENING HOURS. ALL MODES OF
SEVERE WEATHER WILL BE POSSIBLE...WITH LARGE HAIL AND STRONG WINDS
THE MOST LIKELY. HEAVY RAINFALL IS ALSO POSSIBLE AND COULD LEAD TO
LOCALIZED FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AT TIMES...ESPECIALLY WEDNESDAY
AND THURSDAY.
In the hours before
Special weather statement, May 25, 2:10 AM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
310 AM CDT WED MAY 25 2016
IAZ033-044>046-057>059-070-071-081-250915-
GUTHRIE IA-AUDUBON IA-CASS IA-CARROLL IA-DALLAS IA-CRAWFORD IA-
SAC IA-ADAIR IA-ADAMS IA-GREENE IA-
310 AM CDT WED MAY 25 2016
...THUNDERSTORMS WITH STRONG WIND GUSTS AND SMALL HAIL...
AT 309 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR DEFIANCE TO 10 MILES
NORTH OF LAKE ICARIA...AND MOVING NORTHEAST AT 35 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CARROLL...ATLANTIC...AUDUBON...GREENFIELD...GUTHRIE CENTER...
STUART...MANNING...COON RAPIDS...GLIDDEN...LAKE VIEW...PANORA...
BLACK HAWK LAKE...LAKE PANORAMA...ANITA...EXIRA...REDFIELD...
WALL LAKE...ADAIR...MANILLA AND FONTANELLE.
LAT...LON 4236 9504 4154 9414 4150 9418 4150 9424
4145 9424 4109 9464 4150 9509 4151 9504
4160 9504 4160 9509 4186 9509 4186 9538
TIME...MOT...LOC 0809Z 212DEG 32KT 4181 9531 4121 9466
BOKSASpecial weather statement, May 25, 3:08 AM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
408 AM CDT WED MAY 25 2016
IAZ059-060-071>074-082>085-093>095-251000-
MADISON IA-UNION IA-LUCAS IA-POLK IA-WAYNE IA-MARION IA-ADAIR IA-
CLARKE IA-RINGGOLD IA-MONROE IA-DECATUR IA-WARREN IA-DALLAS IA-
408 AM CDT WED MAY 25 2016
...THUNDERSTORMS WITH GUSTY WINDS AND SMALL HAIL MOVING NORTHEAST...
AT 406 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF WINTERSET
TO 10 MILES NORTHEAST OF OSCEOLA TO 7 MILES SOUTH OF CHARITON...AND
MOVING NORTHEAST AT 35 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
DES MOINES...WEST DES MOINES...URBANDALE...JOHNSTON...CLIVE...
INDIANOLA...WAUKEE...NORWALK...PLEASANT HILL...GRIMES...CRESTON...
KNOXVILLE...WINTERSET...OSCEOLA...CHARITON...LEON...
WINDSOR HEIGHTS...CARLISLE...LAMONI AND PLEASANTVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4065 9407 4101 9447 4110 9447 4171 9384
4156 9333 4151 9333 4151 9322 4116 9292
4058 9355 4058 9381
TIME...MOT...LOC 0906Z 214DEG 38KT 4136 9413 4112 9361 4092 9326
MFEvent by event
20 thunderstorm wind, 9 hail, 2 heavy rain, 2 flash flood, 1 lightning. Local standard time, as filed.
Lightning, Warren
- When
- May 25, 3:30 AM CST
- Where
- Warren County, 2.86 mi ENE of Spring Hill
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 41.438, -93.620
WHO Des Moines reported a fire at a Warren County pet cemetery and funeral home in the early morning hours. Given the building was under construction with no current electrical, it was suspected that an overnight/early morning storm sparked the blaze with lightning. The call for the fire came in around 5 am and it is estimated that the lightning strike was around 4:30 am based on radar data.
The building fire drew crews from North Warren, Carlisle, and Norwalk.
Hail, Emmet
- When
- May 25, 9:20 PM CST
- Where
- Emmet County, 1.22 mi SE of Estherville
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.410, -94.830
Law Enforcement reported penny to dime sized hail.
Hail, Emmet
- When
- May 25, 9:28 PM CST
- Where
- Emmet County, 3.49 mi N of Estherville Arpt
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 43.450, -94.760
Public reported nickel sized hail via social media.
Hail, Emmet
- When
- May 25, 9:32 PM CST
- Where
- Emmet County, 1.5 mi W of Dolliver
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 43.470, -94.660
Emmet County Emergency Manager relayed a report of nickel sized hail west of Dolliver.
Hail, Emmet
- When
- May 25, 9:34 PM CST
- Where
- Emmet County, 3.09 mi WSW of Dolliver
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.460, -94.690
Law Enforcement reported nickel sized hail.
Thunderstorm Wind, Emmet
- When
- May 25, 11:56 PM CST
- Where
- Emmet County, 0.69 mi N of Estherville Arpt
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.410, -94.750
Estherville Municipal airport ASOS station reported peak wind of 67 kts.
Thunderstorm Wind, Emmet
- When
- May 26, 12:01 AM CST
- Where
- Emmet County, 2.51 mi W of Estherville Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.400, -94.800
An Iowa DOT RWIS Mesonet station 1 mile east of Estherville reported a peak wind gust of 54 kts.
Thunderstorm Wind, Emmet
- When
- May 26, 12:05 AM CST
- Where
- Emmet County, 1.22 mi SE of Estherville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 43.410, -94.830
Law Enforcement and Emergency Management reported several 3 to 5 inches tree limbs down throughout the town of Estherville. Some tree limbs were blocking roads.
Hail, Palo Alto
- When
- May 26, 12:14 AM CST
- Where
- Palo Alto County, 1.22 mi SE of Emmetsburg
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.110, -94.680
Trained spotter reported dime to nickel sized hail.
Thunderstorm Wind, Crawford
- When
- May 26, 1:10 AM CST
- Where
- Crawford County, 0.69 mi N of Denison Muni Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.990, -95.380
Denison airport AWOS station reported peak wind measured at 50 kts.
Thunderstorm Wind, Crawford
- When
- May 26, 1:15 AM CST
- Where
- Crawford County, 0.69 mi N of Denison Muni Arpt
- Measured
- 76 kt (87 mph) measured gust
- Property damage
- $15,000
- Reported by
- AWOS
- Coordinates
- 41.990, -95.380
Denison Airport AWOS reported peak wind gust of 76 kts. Law Enforcement also reported numerous tree limbs down.
Hail, Warren
- When
- May 26, 1:24 AM CST
- Where
- Warren County, 0.52 mi E of Cumming
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.480, -93.760
Public reported nickel sized hail.
Thunderstorm Wind, Crawford
- When
- May 26, 1:25 AM CST
- Where
- Crawford County, Westside
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 42.080, -95.100
Trained spotter reported strong winds that derailed several train cars near Westside.
Thunderstorm Wind, Carroll
- When
- May 26, 1:30 AM CST
- Where
- Carroll County, 1.24 mi NW of Carroll
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.080, -94.900
Mesonet station 1 mile WNW of Carroll reported a 50 kt wind gust.
Thunderstorm Wind, Carroll
- When
- May 26, 1:32 AM CST
- Where
- Carroll County, 0.86 mi NE of Arcadia
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.090, -95.040
Public reported 60 mph winds and quarter sized hail in Arcadia. Time estimated.
Hail, Dallas
- When
- May 26, 1:34 AM CST
- Where
- Dallas County, 2.31 mi SSW of Minburn
- Measured
- 1.25 in hail
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.740, -94.050
Minburn Fire Department reported half dollar sized hail about 1.5 miles SW of town.
Thunderstorm Wind, Carroll
- When
- May 26, 1:35 AM CST
- Where
- Carroll County, 0.86 mi NE of Manning
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 41.910, -95.060
Law Enforcement reported power outages in the Manning area.
Thunderstorm Wind, Carroll
- When
- May 26, 1:50 AM CST
- Where
- Carroll County, Glidden
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.070, -94.730
Trained spotter reported several small tree limbs down with some 5 to 6 inch diameter branches as well. Pea sized hail also observed.
Hail, Jasper
- When
- May 26, 2:00 AM CST
- Where
- Jasper County, 0.52 mi E of Valeria
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.730, -93.320
Public reported nickel sized hail along with winds estimated at 55 mph and small tree limbs down in Valeria.
Hail, Worth
- When
- May 26, 2:00 AM CST
- Where
- Worth County, 0.5 mi E of Grafton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.330, -93.060
Trained spotter reported penny to quarter sized hail at their residence.
Thunderstorm Wind, Story
- When
- May 26, 2:22 AM CST
- Where
- Story County, 0.69 mi N of Maxwell
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.890, -93.400
Fire Department reported 6 inch diameter tree snapped near the base as well as a 12 inch tree limb downed onto a fence.
Thunderstorm Wind, Boone
- When
- May 26, 2:25 AM CST
- Where
- Boone County, 1.38 mi S of Boone
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 42.050, -93.880
Emergency Manager reported eight to ten inch diameter tree down in Boone.
Thunderstorm Wind, Story
- When
- May 26, 2:40 AM CST
- Where
- Story County, 1.54 mi W of Mc Callsburg
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Public
- Coordinates
- 42.170, -93.430
Public reported hoop building destroyed and a large tree limb snapped and fell onto the house roof. Additional damage to a shed as well. Time radar estimated.
Thunderstorm Wind, Story
- When
- May 26, 2:48 AM CST
- Where
- Story County, 0.69 mi S of Zearing
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 42.160, -93.300
Coop observer reported several big tree limbs down.
Thunderstorm Wind, Marshall
- When
- May 26, 3:00 AM CST
- Where
- Marshall County, 1.72 mi SW of Marshalltown Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 42.100, -92.940
Emergency Manager reported Morton building damaged. Time estimated by radar.
Thunderstorm Wind, Marshall
- When
- May 26, 3:00 AM CST
- Where
- Marshall County, 1.69 mi ESE of Albion
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 42.110, -92.970
Trained spotter reported large section of roof removed from a home.
Thunderstorm Wind, Marshall
- When
- May 26, 3:04 AM CST
- Where
- Marshall County, 0.69 mi S of Marshalltown Arpt
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.110, -92.920
Marshalltown ASOS reported peak wind gust of 68 kts.
Thunderstorm Wind, Black Hawk
- When
- May 26, 3:17 AM CST
- Where
- Black Hawk County, 1.72 mi SW of Voorhies
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Public
- Coordinates
- 42.310, -92.500
Public reported anemometer measured wind gust of 58 kts. Reported via social media.
Thunderstorm Wind, Grundy
- When
- May 26, 3:20 AM CST
- Where
- Grundy County, 0.51 mi W of Reinbeck
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 42.320, -92.610
Trained spotter reported winds of at least 60 mph that blew down half the trees in their front yard. Time radar estimated.
Thunderstorm Wind, Black Hawk
- When
- May 26, 3:29 AM CST
- Where
- Black Hawk County, 2.12 mi SW of Evansdale
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 42.448, -92.309
Trained spotter reported a semi trailer flipped over and boat trailer picked up and knocked over in the parking lot of a Waterloo casino.
Heavy Rain, Cass
- When
- May 26, 2:30 PM CST to 7:30 PM CST
- Where
- Cass County, 1.55 mi E of Atlantic
- Reported by
- Mesonet
- Coordinates
- 41.400, -94.990
Mesonet station 1 mile east of Atlantic reported heavy rainfall of 4.34 inches thus far this afternoon and evening.
Heavy Rain, Guthrie
- When
- May 26, 3:30 PM CST to 8:15 PM CST
- Where
- Guthrie County, 5.17 mi NE of Monteith
- Reported by
- Mesonet
- Coordinates
- 41.690, -94.370
Mesonet station in Panora reported heavy rainfall of 3.55 inches thus far this afternoon and evening.
Flash Flood, Cass
- When
- May 26, 6:14 PM CST to 9:30 PM CST
- Where
- Cass County, 0.64 mi NE of Atlantic to 1.7 mi NW of Atlantic
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Department of Highways
- Coordinates
- 41.406, -95.010
Iowa DOT advised flash flooding covered all lanes of US Highway 6 from mile markers 53 to 54.5 in Atlantic. Road was blocked in both directions due to the water over the road.
Flash Flood, Cass
- When
- May 26, 6:35 PM CST to 9:30 PM CST
- Where
- Cass County, 1.56 mi NNE of Atlantic Arpt to 2.4 mi SSE of Atlantic Arpt
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 41.421, -95.038
Atlantic News Telegraph Newspaper advised several streets in Atlantic were closed due to flash flooding, including portions of US Highway 6 which had over 6 inches of flowing water.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, May 25, 20168 injured · EF4 · 9 events
- Tornado and Hail in Oklahoma, May 25, 2016$20,000 · EF2 · 5 events
- Damaging Wind in Wisconsin, May 25, 2016$1.5 million · 78 kt wind · 1 event
- Hail and Damaging Winds in Nebraska, May 25, 2016$225,000 · 1 in hail · 7 events
- Flash Flooding and Hail in Missouri, May 25 to 26, 2016$500 · 3 in hail · 66 events
- Hail and Damaging Wind in South Dakota, May 25, 2016$45,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in Minnesota, May 25 to 26, 2016$25,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Wisconsin, May 25, 2016$18,000 · 1.25 in hail · 14 events
- Tornadoes and Hail in Minnesota, May 25, 2016$25,000 · EF0 · 6 events
- Hail and Damaging Wind in South Dakota, May 25, 20162.75 in hail · 13 events
- Damaging Winds in South Dakota, May 25, 2016$15,000 · 56 kt wind · 4 events
- Hail and Damaging Wind in North Dakota, May 25, 2016$2,000 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627667, 627519, 627520, 627521, 627522, 627523, 627524, 627525, 627526, 627527, 627528, 627529, 627530, 627531, 627532, 627533, 627534, 627535, 627536, 627537, 627538, 627539, 627540, 627541, 627542, 627543, 627544, 627545, 627546, 627547, 627550, 627551, 627548, 627549.